Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 56, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2003, 8:52 PM CDT for Chickasaw County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 8:52 PM CDT (01:52 UTC)
- Expired
- Jul 20, 2003, 9:15 PM CDT
- In force
- 23 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Chickasaw County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 8:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3041 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
754
WUUS53 KARX 210152
SVRARX
IAC037-210215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
852 PM CDT SUN JUL 20 2003
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHICKASAW COUNTY IN NORTHEAST IOWA
* UNTIL 915 PM CDT
* AT 852 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 3 MILES EAST OF ALTA VISTA...OR ABOUT 9 MILES NORTH OF
NEW HAMPTON...MOVING SOUTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
NEAR LAWLER...AND LITTLE TURKEY AT 905 PM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
NORTHEASTERN IOWA AND SOUTHWEST WISCONSIN.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
LAT...LON 4315 9248 4322 9241 4322 9216 4317 9208
4300 9208 4292 9209
$$
MWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:55 PM CDT, 5 hours 57 minutes earlier.
Area forecast discussion, Jul 20, 2:55 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT SUN JUL 20 2003 MAIN FORECAST FOCI...CONVECTION TONIGHT/AMOUNT OF COOLING AND COLD POOL INSTABILITY THROUGH THE MIDDLE OF THE WEEK/WARMING AND CONVECTIVE CHANCES WITH NEXT FRONT THE FOLLOWING WEEKEND. 500 MB NORTHWEST FLOW REGIME CONTINUES FOR NEARLY MUCH OF THE NEXT 5 DAYS. THEN THE TREND FROM THE ECMWF/GFS IS TO FLATTEN THE FLOW TO A MORE EAST-WEST SCENARIO OR EVEN SOUTHWESTERLY BY NEXT WEEKEND. DATA ANALYSIS THROUGH 18Z SHOWING ONGOING PRECIPITATION SOUTHWEST OF A KMKT-KDBQ LINE. THIS IS THE REMNANTS OF LAST NIGHTS MCS. BLOWOFF FROM THESE STORMS HAS LIMITED THE INSTABILITY OVER THE FORECAST AREA. ANOTHER AREA OF DEVELOPING STORMS IS ACROSS THE INTERNATIONAL BORDER AND EXTEND TO NEAR KHYR. THIS AREA HAS BECOME UNSTABLE WITH THE ABSENCE OF DEBRIS CLOUDS. THINK THE NORTHERN PORTION OF THE FORECAST AREA NEAR THE PASSING DISTURBANCE IS NOW THE MOST FAVORABLE FOR SEVERE WEATHER. 0-6KM SHEAR APPROACHING 60 KNOTS SUGGESTS SHEAR PROFILES FAVORABLE FOR SUSTAINED UPDRAFTS/SUPERCELLS PRODUCING LARGE HAIL. VGPS DO NOT FAVOR TORNADIC SUPERCELLS AT THIS TIME. TO THE SOUTH...ON GOING CONVECTION SHOULD INCREASE THIS EVENING AS NOCTURNAL JET REDEVELOPS. HOWEVER...THIS SHOULD OCCUR MAINLY ACROSS IOWA AND NORTHERN ILLINOIS. EXPECT THE SEVERE WEATHER ASSOCIATED WITH THIS COMPLEX TO REMAIN OUT OF THE FORECAST AREA. ETA/RUC SHOWING A BETTER HANDLE ON THE CONVECTIVE TRENDS AT 18Z THAN THE GFS. THE GFS IS TOO FAR NORTH WITH THE MCS MOVING ACROSS THE SOUTHWESTERN PORTION OF THE FORECAST AREA. DID MOVE UP TIMING OF PRECIPITATION EXITING THE FORECAST AREA BASED ON CONVECTIVE TRENDS. AS THE DISTURBANCE MOVES THROUGH TONIGHT IT WILL LOWER HEIGHTS AND INCREASE THE COLD POOL IN THE MID LEVELS. THIS INSTABILITY AND RESIDUAL LOW LEVEL MOISTURE WILL CAUSE CLOUDS TO DEVELOP DURING THE DAYTIME HOURS WITH ISOLATED AFTERNOON/EVENING SHOWERS. THIS IS SUPPORTED BY THE TQ INDEX AS WELL. THE AIRMASS BEGINS TO MODIFY THURSDAY AS WINDS GRADUALLY BECOME SOUTHERLY AHEAD OF THE NEXT SYSTEM. BY FRIDAY...A STRONG SURFACE PRESSURE GRADIENT DEVELOPS OVER IOWA/MINNESOTA. THIS SHOULD INCREASE THE WARM ADVECTION ACROSS THE FORECAST AREA. ENSEMBLES CONTINUE TO SHOW AN UPWARD TREND IN HIGH TEMPERATURES AND ARE NOW NEAR OUR FORECAST HIGHS IN THE DATABASE. HPC FORECAST SUGGESTS A SLOWER PROGRESSION OF THE COLD FRONT APPROACHING THE FORECAST AREA NEXT FRIDAY. THIS WOULD CAUSE THE WARM ADVECTION AREA TO BE WEST OF THE FORECAST AREA...PRODUCING SOME WARMING FRIDAY...BUT MOST SHOULD OCCUR SATURDAY. THIS WOULD ALSO DELAY THE BULK OF THE PRECIPITATION TO SATURDAY DAY/NIGHT TIME FRAME. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. KRC
Hazardous weather outlook, Jul 20, 7:15 PM CDT, 1 hour 37 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 715 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT CONVECTION EARLIER IN THE DAY LEFT A REMNANT OUTFLOW BOUNDARY ACROSS PARTS OF SOUTHERN MINNESOTA INTO NORTHEAST IOWA. NEW THUNDERSTORMS DEVELOPED NEAR THIS BOUNDARY LATE THIS AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE NEAR THIS BOUNDARY DURING THE EVENING HOURS. A FEW OF THE STORMS COULD BE STRONG WITH SMALL HAIL OR DAMAGING WINDS. MEANWHILE...AN UPPER LEVEL DISTURBANCE OVER SOUTHERN ONTARIO CANADA IS MOVING SOUTHEAST TOWARD THE GREAT LAKES. THIS DISTURBANCE IS CLOSE ENOUGH TO PROVIDE SUPPORT FOR THUNDERSTORMS OVER NORTHERN WISCONSIN AND CENTRAL MINNESOTA. THE AIRMASS IN PLACE OVER THE OUTLOOK AREA REMAINS MODERATELY UNSTABLE...AND WITH WIND SHEAR ALOFT ALSO SUPPORTIVE FOR STRONG STORMS...THERE IS THE POTENTIAL FOR HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY YET BE NEEDED TONIGHT...ESPECIALLY OVER WISCONSIN. MW
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:10 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 50 min |
| Jul 20, 9:15 PM CDT | Tornado Warning | ARX | Chickasaw | 30 min |
| Jul 20, 9:48 PM CDT | Tornado Warning | ARX | Fayette | 27 min |
| Jul 20, 9:56 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.